Alert archive / Texas / Wind Advisories in 2024
Wind Advisory 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Dec 8, 2024, 12:00 AM MST for Eddy County, New Mexico; 5 counties in Texas. It took effect at Dec 8, 2024, 8:00 AM MST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2024, 12:00 AM MST (07:00 UTC)
- In effect from
- Dec 8, 2024, 8:00 AM MST
- Expired
- Dec 8, 2024, 8:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
967 WWUS74 KMAF 080700 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1200 AM MST Sun Dec 8 2024 NMZ027-TXZ270-271-082000- /O.CON.KMAF.HW.W.0029.241208T1500Z-241209T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains National Park, and Pine Springs 1200 AM MST Sun Dec 8 2024 /100 AM CST Sun Dec 8 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM MST /9 AM CST/ TO 8 PM MST /9 PM CST/ SUNDAY... * WHAT...West winds 35 to 55 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 8 AM MST /9 AM CST/ to 8 PM MST /9 PM CST/ Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. && $$ NMZ028-TXZ273-277-278-082000- /O.NEW.KMAF.WI.Y.0022.241208T1500Z-241209T0300Z/ Eddy County Plains-Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Fort Davis, Alpine, and Carlsbad Caverns NP 1200 AM MST Sun Dec 8 2024 /100 AM CST Sun Dec 8 2024/ ...WIND ADVISORY IN EFFECT FROM 8 AM MST /9 AM CST/ TO 8 PM MST /9 PM CST/ SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Davis Mountains and Davis Mountains Foothills, and Eastern Culberson County County. * WHEN...From 8 AM MST /9 AM CST/ to 8 PM MST /9 PM CST/ Sunday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. && $$ Rick Hluchan
1 follow-up statement
116 WWUS74 KMAF 081958 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1258 PM MST Sun Dec 8 2024 NMZ027-TXZ270-271-090300- /O.CON.KMAF.HW.W.0029.000000T0000Z-241209T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Queen, and Guadalupe Mountains National Park 1258 PM MST Sun Dec 8 2024 /158 PM CST Sun Dec 8 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 35 to 55 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 8 PM MST /9 PM CST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. && $$ NMZ028-TXZ273-277-278-090300- /O.CON.KMAF.WI.Y.0022.000000T0000Z-241209T0300Z/ Eddy County Plains-Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Carlsbad Caverns NP, Fort Davis, Alpine, Carlsbad, and Artesia 1258 PM MST Sun Dec 8 2024 /158 PM CST Sun Dec 8 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In New Mexico, Eddy County Plains. In Texas, Davis Mountains and Davis Mountains Foothills, and Eastern Culberson County County. * WHEN...Until 8 PM MST /9 PM CST/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. && $$ Kenneth Greening
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Dec 7, 10:24 PM MST, 1 hour 36 minutes earlier. Its key messages:
- Updated at 1117 PM CST Sat Dec 7 2024
- A High Wind Warning is in effect for the Guadalupe and Delaware Mountains from Sunday morning through Sunday evening.
- A strong cold front moves through the region late Monday into early Tuesday bringing colder temperatures for the middle of the coming week.
- A widespread freeze is possible Wednesday morning for the region. Freeze products may be needed in later forecasts for portions of the Rio Grande Valley that have yet to see their first freeze.
Area forecast discussion, Dec 7, 10:24 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1124 PM CST Sat Dec 7 2024
...New AVIATION...
.KEY MESSAGES...
Updated at 1117 PM CST Sat Dec 7 2024
- A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains from Sunday morning through Sunday evening.
- A strong cold front moves through the region late Monday into
early Tuesday bringing colder temperatures for the middle of
the coming week.
- A widespread freeze is possible Wednesday morning for the
region. Freeze products may be needed in later forecasts for
portions of the Rio Grande Valley that have yet to see their
first freeze.
&&
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 236 PM CST Sat Dec 7 2024
A damp and dreary morning is slowly beginning to dry and clear this
afternoon as the trough axis draws closer to the area. Temperatures
struggle to climb into the 50s with abundant clouds over the region.
Gradually veering and increasing winds tonight limit cooling
slightly despite clearing skies, keeping everyone above freezing
with mid 30s to low 40s common for most. A few showers across far
southeastern portions of the area will remain possible with weak
ascent nearby. The aforementioned trough moves north of the region
tomorrow putting us at its base. This will allow for gusty west
winds for the entire region. Even stronger high winds develop over
the Guadalupe Mountains where a High Wind Warning is now in effect.
On the bright side is these downsloping winds and sunny skies allow
for warm temperatures well into the 60s and even low 70s across the
region. Winds weaken after sunset but remain elevated enough to
stunt cooling and keep everyone in the 40s overnight.
-Chehak
&&
.LONG TERM...
(Monday through Friday)
Issued at 236 PM CST Sat Dec 7 2024
The start of the week is expected to be warm with 60s and 70s
hanging on for one more day ahead of our next system. This is short-
lived as a deepening trough heads out into the southern Great Plains
and Lower Mississippi River Valley during the evening and overnight
hours on Monday. The front will begin its southward progression
through our area late Monday and make it to the Rio Grande by
sunrise Tuesday. Cooler temperatures in the 30s with a north wind
behind this front are likely to start the day for all those north of
the Rio Grande. Continued cold air advection limits heating during
the afternoon on Tuesday keeping everyone in the chilly 40s and 50s.
Surface high pressure settles into the region Tuesday night. Light
winds and clear skies with this surface high pressure allows for
excellent radiational cooling early on Wednesday. A widespread
freeze across the entire region remains possible and Freeze products
may be needed for areas that have yet to freeze this Winter season
in later forecasts. Beyond a very cold Wednesday morning,
temperatures begin a slow rebound as weak ridging and zonal mid-
level flow returns. Slightly below normal temperatures Wednesday
afternoon become near normal on Thursday and above normal by Friday
and Saturday to close out the week. Unfortunately, no rain to be
found.
-Chehak
&&
.AVIATION...
(06Z TAFS)
Issued at 1117 PM CST Sat Dec 7 2024
VFR conditions have returned to all of the local TAF sites as of
05Z, though satellite imagery and surface observations show a deck
of IFR to LIFR ceilings persisting across the eastern Permian
Basin. Isolated TSRA have also developed over the southeastern
Basin around Big Lake. This activity should quickly pass east of
the region over the next 1-2 hours. Primary aviation concern
overnight will be potential of patchy fog development. We kept
visibility MVFR to VFR in the forecast for now, but will monitor
trends overnight. Breezy southwesterly to westerly winds of 15-25
kt with gusts over 30 kt will impact area terminals late Sunday
morning into Sunday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 50 39 68 43 / 20 0 0 0
Carlsbad 56 38 67 45 / 20 0 0 0
Dryden 53 41 73 46 / 0 20 0 0
Fort Stockton 56 41 73 47 / 10 0 0 0
Guadalupe Pass 49 39 57 41 / 20 0 0 0
Hobbs 54 36 66 40 / 10 0 0 0
Marfa 56 36 62 41 / 0 0 0 0
Midland Intl Airport 51 39 67 43 / 20 0 0 0
Odessa 52 39 67 44 / 20 0 0 0
Wink 53 37 70 41 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 AM CST /8 AM MST/ to 9 PM CST /8 PM
MST/ Sunday for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
High Wind Watch Sunday evening for Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains.
NM...High Wind Warning from 8 AM to 8 PM MST Sunday for Guadalupe
Mountains of Eddy County.
High Wind Watch Sunday evening for Guadalupe Mountains of Eddy
County.
&&
SHORT TERM...91
LONG TERM....91
AVIATION...21Nearby
Wind Advisories in Texas, 2024Wind Advisories in New Mexico, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.